Alert archive / North Carolina / Flash Flood Warnings in 2023

Flash Flood Warning 41, NWS Raleigh, NC

August 30, 2023Granville County, Vance County, Warren County, North Carolina

NWS Raleigh, NC issued this flash flood warning at Aug 30, 2023, 6:28 PM EDT for Granville County, Vance County, Warren County, North Carolina. It was in force for 90 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 30, 2023, 6:28 PM EDT (22:28 UTC)
Expired
Aug 30, 2023, 7:58 PM EDT
In force
90 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Granville County, NC, Vance County, NC, Warren County, NC

The radar

The Raleigh/Durham radar (KRAX), 72 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.5 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2023-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 169 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2023-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
169 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
943 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

656 
WGUS52 KRAH 302228
FFWRAH
NCC077-181-185-310130-
/O.NEW.KRAH.FF.W.0041.230830T2228Z-230831T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Raleigh NC
628 PM EDT Wed Aug 30 2023

The National Weather Service in Raleigh has issued a

* Flash Flood Warning for...
  East Central Granville County in central North Carolina...
  Vance County in central North Carolina...
  Warren County in central North Carolina...

* Until 930 PM EDT.

* At 628 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 3 inches of rain 
  have fallen. Additional rainfall amounts of 2 to 3 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Henderson, Oxford, Warrenton, Norlina, Kittrell, Middleburg, 
  Macon, Drewry, Afton, Satterwhite Point Marina, Bullocksville, 
  Gillburg, Kerr Lake, South Henderson, Wise, Dabney, John H Kerr 
  Reservoir, Southpointe And Morningstar Marinas and Lake Gaston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3623 7859 3635 7858 3637 7857 3654 7828
      3654 7792 3630 7813 3626 7823 3627 7831
      3624 7834 3624 7838 3621 7839 3619 7848

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Leins
1 follow-up statement
315 
WGUS72 KRAH 302358
FFSRAH

Flash Flood Statement
National Weather Service Raleigh NC
758 PM EDT Wed Aug 30 2023

NCC077-181-185-310008-
/O.CAN.KRAH.FF.W.0041.000000T0000Z-230831T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Granville NC-Vance NC-Warren NC-
758 PM EDT Wed Aug 30 2023

...FLASH FLOOD WARNING IS CANCELLED FOR EAST CENTRAL GRANVILLE, 
VANCE AND WARREN COUNTIES...

The heavy rain has ended. Flash flooding is no longer expected, but 
please continue to heed remaining road closures.

A Flood Watch remains in effect until 1200 AM EDT Friday for a 
portion of central North Carolina.

LAT...LON 3623 7859 3635 7858 3637 7857 3654 7828
      3654 7792 3630 7813 3626 7823 3627 7831
      3624 7834 3624 7838 3621 7839 3619 7848

$$

Leins

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Aug 30, 5:00 PM EDT, 1 hour 28 minutes earlier.

Area forecast discussion, Aug 30, 5:00 PM EDT, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
500 PM EDT Wed Aug 30 2023

.SYNOPSIS...
A cold front will move southeastward and merge with a quasi-
stationary front that will otherwise remain over the Carolinas and
Virginia. Meanwhile, Tropical Cyclone Idalia will move up the
Carolina coast late tonight into Thursday.

&&

.NEAR TERM /TONIGHT THROUGH THURSDAY/...
As of 500 PM Wednesday...

...IDALIA TO BRING HEAVY RAIN/THREAT FOR FLOODING AND TROPICAL STORM
FORCE WIND GUSTS ACROSS SE NC TONIGHT THROUGH EARLY THURSDAY...

...TIMING HAS SPED UP-ESPECIALLY WITH THE EXITING OF THE SYSTEM...

Idalia(currently a Tropical Storm )is currently over coastal Georgia
and is moving N-NE around 20 mph, which is quiet fast. Idalia will
track NE along the coast of the Carolinas tonight. Idalia is then
expected to turn eastward out into the Atlantic on Thursday as it
begins to feel the influence of the Eastern US trough. In the
meantime, a merger of two frontal systems across the NC Piedmont,
along with the aforementioned upper trough dynamics, will help to
organize the heaviest rainfall on the north and northwest quadrants
of the cyclone.

Rainfall amounts west and north of the I-95 corridor have been
reduced significantly(nearly cut in half) with a sharp NW to SE
gradient expected across central and eastern NC; ranging from 0.50-
1.0" across central/southern Piedmont portions, 1-2" across the
eastern Piedmont and northern/central coastal plain counties. As
such, have decided to remove Chatham,Orange, and Durham counties
from the Flood Watch. Future updates may need to remove additional
Piedmont counties from the watch.

However, we still expect a heavy axis of 3-6"(with some localized
higher amounts) across the eastern Sandhills and southern coastal
plain counties. The heaviest rain and greatest flash flooding threat
is expected this evening and tonight between 00 to 10z. Will leave
Flood Watch in place across interior sections of NC due to the
already antecedent wet soils from the heavy rainfall we've received
in recent days.

Given that the bulk of the heaviest rain will fall downstream of
most of our river gauges, river flooding will be very limited across
central NC. At this time, only Black River at Tomahawk/Sampson
County is expected to go into minor flooding. The back-edge of the
rain should exit the area during the late morning hours with
clearing quickly spreading west to east.

Intermittent tropical storm wind gusts of 35 to 45 mph will be
possible within the heavier rain band as it pivots across the SE
counties this evening and tonight. Additionally, given the
possibility for a band of strong winds developing on the back side
of Idalia near eastern North Carolina, associated with a nearby
frontal boundary, a Tropical Storm Warning was issued earlier today
for Scotland, Hoke, Cumberland, and Sampson counties. When combined
with saturated soils from 4-7 inches of rainfall, scattered downed
trees and power-outages are expected.

Finally, there is a very low end threat for isolated tornadoes with
a few updraft helicity swaths noted across the far SE zones(Sampson
Co), again mainly between 00 to 09z.

Temperatures: Lows tonight will range from lower/mid 60s north to
near 70 SE. Given quicker departure of rain Thursday and increasing
sunshine Thursday afternoon, have warmed highs;ranging from near 80
west to lower/mid 70s east.

&&

.SHORT TERM /THURSDAY NIGHT/...
As of 235 PM Wednesday...

A ~1025mb surface high building into the area will advect noticeably
cooler and drier/less humid air into the area Thursday night. Lows
55-60.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
As of 1253 PM Wednesday...

Friday morning will be cool, dry, and crisp with morning
temperatures in the upper 50s north, to low 60s south as Idalia is
well offshore. Surface high pressure will build in from the north
and continue to influence central NC over the weekend and into next
week. September will start off with below average temperatures with
highs in the upper 70s to low 80s and lows in the mid to upper 50s
Friday and Saturday. Early next week temperatures will gradually
return to above normal with highs in the mid to upper 80s Sunday and
low to mid 90s for the rest of the period. High confidence for a dry
forecast for the weekend into mid week.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
As of 208 PM Wednesday...

The main forecast impacts for the terminals include the impacts from
Idalia. A mixture of MVFR to VFR conditions are expected to start
the TAF period. A southward moving frontal boundary and the approach
of Idalia will promote deteriorating conditions from MVFR to IFR at
all terminals this evening and into tomorrow. The lowest CIG/VIS
conditions are expected at FAY and the best conditions (lesser rain)
are expected at GSO/INT. Bands of showers/storms are already
starting to move northward out of SC north of Idalia and there is
reasonable enough confidence to keep a threat of storms at
GSO/INT/RDU/RWI into late evening with some instability in place.
Confidence on storms in FAY is not as high given deeper cloud cover
limiting insolation. Otherwise, period of rain, at times heavy, will
lift from south to north tonight, earliest at FAY and latest at RWI,
resulting in IFR conditions all but the Triad (GSO/INT) terminals.
Winds from the NE will strengthen overnight at 15-25 kt, gusting at
times to 25-35 kt early Thu morning. Flight conditions are expected
to slowly improve toward the end of the TAF period as the storm
lifts out. There is some concern that LLWS may occur between 06-12Z
Thu, but given good mixing in the boundary layer, confidence is low
at the moment.

Outlook: Idalia will shift to the east of NC Thu aftn/evening,
resulting in conditions improving to VFR at all terminals and winds
decreasing by early Thu evening. VFR is expected to prevail
thereafter into early next week.

&&

.HYDROLOGY...
As of 230 PM Wednesday...

Rainfall amounts of 2-5 inches with local amounts to 7 inches across
the lower half of the Cape Fear and Neuse River Basins, as well as
the Lumber River Basin and Black River watershed, may cause some
modest river repsonse Thursday into the weekend, but no flooding is
forecast based on ensemble guidance and SERFC forecasts.  Rainfall
in the headwaters of the Lumber River Basin may make it more
susceptible to some minor flooding, which is consistent with
National Water Model High 5-Day Water Probabilities. However, this
area has also been recently been in Moderate Drought conditions
(Drowning Creek and the Lumber River at Maxton are both below 10th
percentile flow 14 and 28 day streamflows). Flash Flood Guidance is
also relatively high at 3 to 4 inches for 3 and 6 hours,
respectively. Isolated minor flooding and urban flash flooding are
the primary threats based on the current forecast track of Idalia.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Thursday evening for NCZ011-026>028-041>043-
073>078-083>086-088-089.

Tropical Storm Warning for NCZ085-086-088-089.

&&

SYNOPSIS...MWS/JJT
NEAR TERM...CBL
SHORT TERM...CBL
LONG TERM...CA
AVIATION...Kren
HYDROLOGY...BLS/JJT
Hazardous weather outlook, Aug 30, 5:26 PM EDT, 1 hour 2 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
526 PM EDT Wed Aug 30 2023

NCZ011-026>028-041>043-073>078-083-084-312130-
Halifax-Franklin-Nash-Edgecombe-Wake-Johnston-Wilson-Stanly-
Montgomery-Moore-Lee-Harnett-Wayne-Anson-Richmond-
526 PM EDT Wed Aug 30 2023

...FLOOD WATCH IN EFFECT THROUGH THURSDAY EVENING...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Gusty winds of 30 and 40 mph with isolated gusts to 45 mph and heavy
rain from Idalia will affect the area tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Gusty winds between 30 and 40 mph and heavy rain from Idalia will
affect the area Thursday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ007>010-021>025-038>040-312130-
Person-Granville-Vance-Warren-Forsyth-Guilford-Alamance-Orange-
Durham-Davidson-Randolph-Chatham-
526 PM EDT Wed Aug 30 2023

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ085-086-088-089-312130-
Scotland-Hoke-Cumberland-Sampson-
526 PM EDT Wed Aug 30 2023

...FLOOD WATCH IN EFFECT THROUGH THURSDAY EVENING...
...TROPICAL STORM WARNING IN EFFECT...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Tropical Storm Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Tropical Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 8:05 PM EDTAreal Flood AdvisoryRAHFranklin3 hr
Aug 29, 8:41 PM EDTFlash Flood Warning Considerable damage threatRAHFranklin95 min
Aug 29, 10:29 PM EDTSpecial Weather StatementRAHLee46 min
Aug 30, 11:09 AM EDTTropical Storm WarningRAHCumberland, Hoke, Sampson, Scotland24 hr
Aug 30, 6:03 PM EDTAreal Flood AdvisoryRAHFranklin, Granville, Vance, Wake, Warren2 hr

Nearby

Flash Flood Warnings in North Carolina, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.